- Study: Whooping cough vaccine may not prevent infection
- USPLabs agrees to recall and destroy dietary supplement following FDA actions
- Senate passes Drug Quality and Security Act
- 21 health industry groups address FDA on proposed changes to generic drug label rules
- Salix Pharmaceuticals introduces Rx topical foam to treat a form of inflammatory bowel disease
SILVER SPRING, Md. — The Food and Drug Administration on Wednesday issued a public warning that the use of proton-pump inhibitors or H2 blockers may be associated with an increased risk of Clostridium difficile–associated diarrhea, or CDAD.
Patients should immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve, the agency stated.
Clostridium difficile is a bacterium that can cause diarrhea that does not improve. Symptoms include watery stool, abdominal pain and fever, and patients may go on to develop more serious intestinal conditions. The disease also can be spread in the hospital. Factors that may predispose an individual to developing CDAD include advanced age, certain chronic medical conditions and taking broad spectrum antibiotics. Treatment for CDAD includes the replacement of fluids and electrolytes and the use of special antibiotics.
The FDA is working with manufacturers to include information about the increased risk of CDAD with use of PPIs in the drug labels, the agency said.
To review the safety announcement, and for a full list of both prescription and over-the-counter brands included in the warning, click here.